It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-30-2006, 02:01 AM   #1
Senior Veteran
(male)
 
Join Date: May 2003
Posts: 821
bulletinboard25 HB User
Coule of Questions Regarding Opiates.

1. How common is Narcotic Bowel Syndrome in people who take opiates?

2. If someone was on Avinza 30mg everyday for a year, how long would it take their system to normalize after they stopped taking it?

3. Does taking opiates put you at any great long-term health risks, like heart attack, stroke, or any of the big things like that?

I would say my knowledge of opiates is slim, at best. My last appointment with my PMD was what lead me to ask this question.
I asked a question and he said something like, well, other than this issue that I'm treating you for are you a pretty healthy person? I can't remember the exact question I asked, but it was in regards to adding a medicine to the mix- I think an antidepressant... which he did give me Trazodone...

Since I'm still a new patient, I haven't had much time to get the know the doctor. So, I'd really appreciate if anyone could help me with that. I'm still in my mid twenties, so I don't want to do any permament damage by being on them... but right now, I really need them and they have given me some quality of life back.

Experts out there, input greatly appreciated.

 
Old 06-30-2006, 03:54 AM   #2
Senior Veteran
(female)
 
Join Date: Jun 2006
Location: USA
Posts: 1,628
ozzybug HB Userozzybug HB Userozzybug HB Userozzybug HB User
Re: Coule of Questions Regarding Opiates.

BulletinBoard25-
Those are some very valid questions. I wish I had concrete answers to give you, but I'm sure others here will be able to help. The only thing I might be able to add is:
1. My pm doctor will be running blood screenings on me every so often to keep a check on my kidneys & liver. He may check some other things as well, but I'm not positive.

As far as the other questions, I'd be interested in knowing the answers too. Why not write these questions down and take them to your next pm appointment so you can speak in depth with him about it? I'm sure he will have some answers for you.

I wish you the very best. The question about the bowels is especially interesting because I have IBS and never really thought about that.

Lezlee

 
Sponsors Lightbulb
   
Old 06-30-2006, 08:24 AM   #3
Senior Veteran
(female)
 
BrittleBones's Avatar
 
Join Date: Jan 2005
Location: Central Maryland
Posts: 898
BrittleBones HB UserBrittleBones HB UserBrittleBones HB UserBrittleBones HB UserBrittleBones HB User
Re: Coule of Questions Regarding Opiates.

Hi BulletinBoard:

Narcotic bowel syndrome, as far as I know, is the name given to a condition that can occur when folks who take narcotics for a length of time develop the inability to move their bowels on their own. The narcotics are extremly constipating for most people and I know that I, for one, need to take daily stool softeners and add fresh fruit and veggies to my diet for extra roughage. I've heard of some CP'rs who have needed a lot more intervention than simple over the counter measures. Drinking lots of fluid (water mostly) is also extremely important, but sometimes all of these measures aren't enough. You should talk to your doc if you are having symptoms that go beyond the once in awhile problem. As far as long-term health effects of narcotics on major systems such as heart, lungs, liver, etc. I'm not aware of any, but then again, I am not a doctor or a pharmacist. I do know that certain drugs that are used in combination with pure opiates such as tylenol can be extremely toxic to the liver if taken over a certain amount each day. But again, check with your doc. I take Trazadone myself. It was prescribed for me about 10 years ago as a sleep aid to counter-act the effectcs of the other anti-depressent (prozac) that I was taking during the day. The prozac made me quite hyper and I was having a hard time getting and staying asleep. It has the added advantage of enhancing the Prozac's anti-depressent effects as it too is an anti-depressent. It works well. I hope I've helped a little. Just remember - always check with your doc or your pharmacist for the right answer! All the best - KathyMac

Last edited by BrittleBones; 06-30-2006 at 08:45 AM.

 
Old 06-30-2006, 03:00 PM   #4
Senior Veteran
(female)
 
Kissa's Avatar
 
Join Date: Mar 2004
Location: O Hi O
Posts: 2,018
Kissa HB UserKissa HB UserKissa HB UserKissa HB UserKissa HB User
Re: Coule of Questions Regarding Opiates.

I never knew Narcotic Bowel Syndrome existed until a few weeks ago. I do have IBS and Colitis and take MS Contin. I've been on it two years and have always had some level of constipation but generally found relief if I kept my fiber up to high levels and drank lots of water. As long as my stools were not hard and dry I didn't worry even if I didn't "go" every day.

Last month my doctor increased my dosage and now I am suddenly having problems this syndrome and of course my bowels. I have actually had to go to the doctor to be placed on a medication to move my bowels because nothing short of an enema was working. I use stool softeners, high fiber etc every day to no avail. I never even imagined just a small increase of 30mg would do this to me but it did.

All I can say is it's quite uncomfortable. I just started the medication two days ago and it hasn't "taken effect" yet. Hopefully it will work because I've been told I am now at high risk for impacted bowels so I have to be really careful. The doctor has reffered me back to my gastro for long term management.

The long term effects of narcotics for pain management is really not known at this time so I'm not really sure if there's an answer for that one.

As far as the body stabilizing, I would imagine it really varies by person. 30mg is considered a low dosage in terms of Avinza itself. I would imagine that you would have to slowly decrease it using MS Contin instead before quitting completely. You actually might find that after a year of 30 mg if your condition did not improve or got worse that you may need an increase in medication.

Good luck to you
Barbie

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
New to morphine meds. have some questions scartissue Pain Management 6 05-04-2010 07:44 AM
Have a few questions gramsto3 Fibromyalgia 2 09-14-2008 08:23 AM
What's most important questions when choosing Your PM doc sammyo1 Pain Management 16 06-02-2008 05:16 PM
Repeat of questions about meds, sorry guys sammyo1 Pain Management 10 04-01-2008 05:57 AM
A few questions. pmcmen1019 Pain Management 7 03-20-2007 12:43 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



tortoisegirl (158), gmak (149), Shoreline (121), BB07 (85), backhurtz (79), katlin09 (69), galalena (53), Ilovemycutedog (53), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (855), janewhite1 (823), Titchou (769), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (654), BlueSkies14 (610)



All times are GMT -7. The time now is 01:44 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!